Georgia, 2012

Wildfire in Georgia, July 31, 2012

July 31, 2012 · NWS FFC · 1 event in 1 county or zone

A weak stationary front was stretched across the area, with an upper trough along the Eastern Seaboard. Multiple shortwaves continued across the area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A weak stationary front was stretched across the area, with an upper trough along the Eastern Seaboard. Multiple shortwaves continued across the area. Scattered afternoon showers and thunderstorms developed mainly in the vicinity of the trough, and in general relative humidity values remained too high for dangerous fire weather conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 31, 6:00 AM EST, 4 hours earlier.

Area forecast discussion, Jul 31, 6:00 AM EST, 4 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
700 AM EDT TUE JUL 31 2012

.PREV DISCUSSION... /ISSUED 425 AM EDT TUE JUL 31 2012/

SHORT TERM /TODAY THROUGH WEDNESDAY/...
STATIONARY FRONT DRIFTING INTO N GA THIS MORNING. MAIN CONCERN
WILL BE SHOWER AND THUNDERSTORM POTENTIAL TODAY ASSOCIATED WITH A
SHORT WAVE IN THE NW FLOW. CURRENT RADAR SHOWING STORMS OVER CENTRAL
TN AND N AND CENTRAL AL MOVING SSE. MODELS GENERALLY CONSISTENT WITH
THIS FEATURE BRINGING A SLUG OF MOISTURE AND PRECIP WITH IT. MODELS
INCONSISTENT WITH AMOUNT OF INSTABILITY ASSOCIATED...WITH THE NAM
GENERALLY MORE UNSTABLE THAN THE GFS...ESPECIALLY IN THE AFTERNOON.
SPC HAS THE FORECAST AREA UNDER A SLIGHT RISK FOR SEVERE STORMS WITH
DAMAGING WINDS THE BIGGEST THREAT. THIS IS REASONABLE GIVEN THE MORE
UNSTABLE NAM. NUMEROUS SHOWERS(60-70%) AND STORMS CAN BE EXPECTED...
ESPECIALLY IN THE AFTERNOON INTO THE EARLY EVENING.

PRECIP CHANCES SHOULD END QUICK TONIGHT FOR MUCH OF N GA AND LATER
FOR PARTS OF CENTRAL GA WITH A SECONDARY WEAKER WAVE MOVING OVER THE
AREA.

LESS MOISTURE OVERALL FOR WEDNESDAY. NAM INDICATING A WEAK SHORT
WAVE COULD INFLUENCE N GA. BEST INSTABILITY FORECAST BY THE NAM/GFS
OVER THE SOUTHERN PORTION OF CENTRAL GA WITH THE NAM INDICATING
BETTER INSTABILITY OVER N GA THAN THE GFS. IN GENERALLY...CONVECTION
MORE HIT AND MISS WITH POPS RUNNING 20-30 PERCENT MAINLY IN THE
AFTERNOON.

FORECAST HIGH TEMPERATURES RUNNING NEAR TO SLIGHTLY BELOW NORMAL
TODAY AND WILL BE HIGHLY DEPENDENT ON HOW MUCH PRECIP ACTIVITY AND
WHEN. GENERALLY FAVORED THE WARMER GFS TODAY. FORECAST HIGH
TEMPERATURES RUNNING SLIGHTLY ABOVE NORMAL FOR WEDNESDAY. FORECAST
LOW TEMPERATURES RUNNING NEAR NORMAL TONIGHT.

OVERALL CONFIDENCE IS MEDIUM.

BDL

LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
EXTENDED PATTERN OVER THE SOUTHEAST CONTINUES TO BE STAGNANT.  THE
UPPER LEVEL HIGH REMAINS ANCHORED OVER PORTIONS OF WEST TEXAS AND
THE TEXAS PANHANDLE THROUGH THE PERIOD. ALTHOUGH SOME DISCREPANCIES
ARE NOTED...ECMWF AND GFS SHOW THE WEAK SURFACE BOUNDARY REMAINING
OVER PORTIONS OF CENTRAL/SOUTH GEORGIA THROUGH THE EXTENDED PERIODS
AND WEAK IMPULSES MOVING THROUGH THE UPPER LEVEL FLOW THURSDAY AND
FRIDAY. A FLATTENING IN THE FLOW ALOFT BEGINS BY LATE FRIDAY WHICH
SHOULD SHUNT THE UPPER LEVEL IMPULSES FURTHER NORTH THROUGH THE
WEEKEND. SOUTHERLY LOW LEVEL WINDS WILL KEEP ENOUGH GULF MOISTURE
OVER THE FORECAST AREA TO CONTINUE CHANCE FOR DIURNALLY DRIVEN
CONVECTION THROUGH THE PERIOD. GUIDANCE TEMPERATURES CONTINUE TO
ADVERTISE JUST ABOVE NORMAL HIGHS AND LOWS...BUT NOT ENOUGH TO
CHALLENGE ANY RECORDS.

ATWELL

&&

.AVIATION...
12Z UPDATE...
NUMEROUS SHOWERS AND THUNDERSTORMS THE CONCERN TODAY. THUNDERSTORMS
POSSIBLE ANY TIME OVER N GA AND ACROSS THE AREA THIS AFTERNOON.
OTHERWISE LOWER VFR CEILINGS INCREASING BUT LOWER CEILINGS AND
VSBYS CAN BE EXPECTED IN THUNDERSTORMS. SURFACE WINDS MAINLY WSW
10 KTS OR LESS OUTSIDE OF STORMS.

//ATL CONFIDENCE...12Z UPDATE...
MEDIUM CONFIDENCE ALL ELEMENTS TODAY.

BDL

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          87  68  94  70 /  70  30  20  10
ATLANTA         88  71  93  74 /  70  20  20  10
BLAIRSVILLE     84  65  89  64 /  70  30  30  10
CARTERSVILLE    89  69  94  70 /  70  20  20  10
COLUMBUS        91  73  95  73 /  70  30  20  10
GAINESVILLE     87  70  91  70 /  70  30  20  10
MACON           89  72  95  72 /  70  30  20  10
ROME            91  69  94  69 /  60  20  20  10
PEACHTREE CITY  87  68  93  69 /  70  20  20  10
VIDALIA         90  74  93  75 /  70  50  30  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BDL
LONG TERM....ATWELL
AVIATION...BDL
Hazardous weather outlook, Jul 31, 4:59 AM EST, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
559 AM EDT TUE JUL 31 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-011000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
559 AM EDT TUE JUL 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
ISOLATED SEVERE THUNDERSTORMS EXPECTED OVER NORTH AND CENTRAL
GEORGIA TODAY AND TONIGHT.

.SYNOPSIS...
A SURFACE FRONT WILL DRIFT INTO NORTH GEORGIA THIS MORNING...AS AN
UPPER LEVEL DISTURBANCE IS EXPECTED TO MOVE OVER NORTHWEST GEORGIA
THIS MORNING AND INTO CENTRAL GEORGIA BY THIS AFTERNOON.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM SEVERE THUNDERSTORMS WILL BE DAMAGING
WINDS...LARGE HAIL AND FREQUENT LIGHTNING. NUMEROUS THUNDERSTORMS
ARE EXPECTED ACROSS ALL OF NORTH AND CENTRAL GEORGIA THROUGH THE
PERIOD...HOWEVER THUNDERSTORMS WILL BE MORE LIKELY OVER PORTIONS
OF NORTH GEORGIA...MAINLY NORTH OF I-85 THIS MORNING...
TRANSITIONING TO AREAS SOUTH OF AN ATLANTA TO ATHENS LINE BY THIS
AFTERNOON.

.DISCUSSION...
SURFACE BASED CAPES WILL INCREASE TO GREATER THAN 2000 OVER PORTIONS
OF NORTH AND MAINLY WEST GEORGIA THROUGH THIS EVENING AS DAYTIME
HEATING AND AN UPPER LEVEL IMPULSE COMBINE. THE INSTABILITY...GOOD
LOW LEVEL MOISTURE AND THE PROXIMITY OF THE FRONT WILL AID IN THE
DEVELOPMENT OF NUMEROUS THUNDERSTORMS...WITH SOME STORMS POSSIBLY
SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THE WEAK SURFACE BOUNDARY WILL REMAIN OVER CENTRAL GEORGIA THROUGH
THE WEEKEND. MAINLY ISOLATED TO SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Jul 31, 6:16 AM EST, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
716 AM EDT TUE JUL 31 2012

GAZ001-002-311200-
716 AM EDT TUE JUL 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR 50 MPH WINDS IN WALKER AND DADE
COUNTIES UNTIL 800 AM EDT...

AT 711 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NEW ENGLAND...MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS OF 50 MPH AND FREQUENT LIGHTNING ARE LIKELY AS THESE
STORMS MOVE ACROSS WALKER AND DADE COUNTIES THROUGH 800 AM EDT. SOME
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE COLE CITY...
HOOKER...MORGANVILLE...STEPHENSVILLE...WILDWOOD...TRENTON...NE W
ENGLAND...CLOUDLAND CANYON STATE PARK...CHATTANOOGA VALLEY...COOPER
HEIGHTS...CHICKAMAUGA...ROCK SPRING...LINWOOD...NOBLE AND NAOMI.

&&

LAT...LON 3499 8542 3490 8526 3485 8526 3485 8520
      3478 8520 3477 8514 3472 8517 3471 8511
      3460 8525 3487 8560 3495 8561 3499 8557
TIME...MOT...LOC 1115Z 307DEG 21KT 3490 8548
Special weather statement, Jul 31, 7:38 AM EST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
838 AM EDT TUE JUL 31 2012

GAZ083-084-311315-
838 AM EDT TUE JUL 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR 45 MPH WINDS IN TWIGGS AND
WILKINSON COUNTIES UNTIL 915 AM EDT...

AT 834 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 8 MILES NORTHWEST OF GORDON TO
TARVERSVILLE...MOVING EAST AT 15 MPH.

WIND GUSTS OF 45 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS TWIGGS
AND WILKINSON COUNTIES THROUGH 915 AM EDT. SOME LOCATIONS IN THE PATH
OF THESE STORMS INCLUDE RIPLEY...TARVERSVILLE...FITZPATRICK...
BULLARD...DRY BRANCH...MARION...DISTRICT PATH...MYRICKS MILL...
JEFFERSONVILLE...GORDON...IVEY...ALLENTOWN AND DANVILLE.

&&

LAT...LON 3248 8349 3250 8352 3253 8352 3278 8353
      3282 8349 3285 8351 3292 8337 3297 8323
      3277 8318 3261 8317 3246 8349
TIME...MOT...LOC 1238Z 267DEG 11KT 3298 8340 3275 8341
          3252 8340
Special weather statement, Jul 31, 8:14 AM EST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
914 AM EDT TUE JUL 31 2012

GAZ083-096-097-311345-
914 AM EDT TUE JUL 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR 45 MPH WINDS IN TWIGGS...LAURENS
AND BLECKLEY COUNTIES UNTIL 945 AM EDT...

AT 909 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER DISTRICT PATH...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS OF 45 MPH ARE LIKELY AS THIS STORM MOVES ACROSS TWIGGS...
LAURENS AND BLECKLEY COUNTIES THROUGH 945 AM EDT. SOME LOCATIONS IN
THE PATH OF THE STORM INCLUDE DISTRICT PATH...TARVERSVILLE...
JEFFERSONVILLE...MARION...ROYAL...DANVILLE...PORTER...COLEY
STATION...CARY...MONTROSE...DUDLEY...GOLDSBORO...REBIE AND COCHRAN.

&&

LAT...LON 3250 8351 3259 8353 3278 8334 3269 8329
      3259 8323 3259 8322 3262 8316 3262 8314
      3254 8306 3233 8333
TIME...MOT...LOC 1314Z 309DEG 14KT 3260 8337

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Jasper

When
July 31, 10:00 AM EST to 11:00 AM EST
Where
Jasper forecast zone
Property damage
$2,000
Reported by
Park/Forest Service
Coordinates
33.316, -83.688 (the zone’s center; the record gives no point)

The National Forest Service reported that a wildfire of unknown cause labeled Lazenbury Mill burned 0.1 acres and resulted in $1,500 in damages.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 427788.